From some research I just did for an essay. Take it with however many grains of salt you wish.
Question 7: What about the patient with a history of asthma - does that really increase the risk of anaphylaxis?
A history of multiple drug allergies or asthma is associated with a five-fold increased incidence of reactions to iodinated contrast materials; the rate for severe reactions increases from 0.02% to 0.1%. However, no unique precautions are necessary, and most reactions in such patients will be minor. There is no need to avoid a contrast exam. But make sure an asthmatic has a beta-agonist inhaler at hand.
Conclusion: A prior history of asthma or multiple allergies is no reason to withhold contrast material or begin a long prophylaxis protocol. Be aware there is a 1-in-a-1000 chance the patient will develop a severe reaction, which can be treated like any other anaphylactic reaction.
Morcos SK. Review article: Acute serious and fatal reactions to contrast media: our current understanding. Br J Radiol. 2005 Aug;78(932):686-93.
-------------- Original message --------------
From: [log in to unmask]
> Is it generally accepted that Asthamtic children who require a CT with IV
> contrast are required to go through a pre treatment protocol including
> Diphenhydramine and Steroids? Does it depend on recent vs remote last
> Is anyone willing to share their protocols?
> Elliott Friedman, MD
> New York
> Check out the new AOL. Most comprehensive set of free safety and security
> tools, free access to millions of high-quality videos from across the web, free
> AOL Mail and more.
> For more information, send mail to [log in to unmask] with the message:
> info PED-EM-L
> The URL for the PED-EM-L Web Page is:
For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is: